South Dakota, 2003Tornadoes in South Dakota, June 11, 2003
June 11, 2003 · NWS ABR · 6 events in 4 counties and zones
6 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 11, 2:50 PM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 11, 2:50 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT WED JUN 11 2003
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FORECAST CONCERN FOR THE SHORT TERM WILL POTENTIAL FOR SEVERE
WEATHER THIS EVENING. CURRENTLY HAVE A SHORTWAVE MOVING INTO THE
WESTERN DAKOTAS...WITH SOME THUNDERSTORMS FIRING ON THE AXIS OF THE
INVERTED SURFACE TROUGH. AS THIS SHORTWAVE SLIDES EAST THROUGH THIS
EVENING...EXPECT SFC LOW TO PROGRESS EASTWARD ALSO. CURRENT SFC LOW
CENTERED OVER WESTERN NEBRASKA...WITH THE LARGEST PRESSURE FALLS
LOCATED OFF TO THE NORTHEAST OF THE LOW. CAN LOCATE MOISTURE PLUME
ON VISIBLE IMAGERY ACROSS CENTRAL NEBRASKA AND INTO SOUTH CENTRAL
SOUTH DAKOTA. ALSO INDICATED BY SMALL CORRIDOR OF 60F DEWPOINTS IN
THAT SAME AREA. 18Z ABR SOUNDING NOT TOO IMPRESSIVE...WITH 18Z LBF
SOUNDING LOOKING BETTER. META AND BUFKIT SOUNDINGS ALSO PLACING BEST
INSTABILITY ACROSS SOUTHERN ZONES WITH KPIR HOVERING AROUND 1500
J/KG. THE SHEAR PROFILE OFF THE 18Z ABR SOUNDING ALSO NOT LOOKING AS
GOOD AS THE PREVIOUS ONE...AS LOW LEVEL WINDS NOT AS STRONG AS
BEFORE. HOWEVER...AM STILL SEEING A SOME TURNING IN THE WINDS.
LATEST MSAS ANALYSIS SHOWING MOST NEGATIVE LIS OVER AREA OF HIGHEST
MOISTURE. EXPECT THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE AREA
WITH THE PROGRESSION OF THE SHORTWAVE...BUT AM THINKING THAT MOST OF
THE SEVERE ACTIVITY WILL REMAIN ACROSS THE SOUTHERN ZONES IN THAT
AREA OF HIGHER INSTABILITY. META SOUNDINGS ALSO SHOWING SOME LARGER
AMOUNTS OF CAPE OVER KATY BY LATE EVENING...SO WILL HAVE TO MONITOR
FOR ANY POTENTIAL SEVERE WEATHER THROUGH THE EVENING. FOR
THURSDAY...UPPER WAVE MOVES OFF TO THE EAST WITH HIGH PRESSURE
BUILDING IN BEHIND. SO EXPECT THURSDAY TO REMAIN DRY WITH SOME
WARMER AIR MOVING IN. A WEAK VORTICITY MAXIMUM WILL SLIDE OVER THE
REGION FRI AFTERNOON/EVENING. ALSO SEEING SOME LOW LEVEL WAA SO
COULD SEE THE POTENTIAL FOR AN ISOLATED THUNDERSTORM FRIDAY EVENING
ACROSS THE FAR WESTERN COUNTIES. HOWEVER MOISTURE LOOKS VERY LIMITED
SO HAVE ONLY GONE WITH A SLIGHT CHANCE.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
MAIN INFLUENCE APPEARS NEAR ZONAL FLOW WITH JETLETS MOVING THROUGH
THE REGION. VORT FOR NEBRASKA APPEARS GFS CONVECTIVE FEEDBACK
INDUCED MODEL ARTIFACT AND NOT REAL DURING THE EXTENDED PERIOD.
MODELS ARE IN FAIR AGREEMENT AND GIVEN PREVIOUS HISTORY OF SYSTEMS
PAST FEW WEEKS PRECIP POTENTIAL IS JUSTIFIED. EXPECT COOL FRONT
MOVING OUT OF NORTHERN PLAINS TO DRAG SOUTHERN END ACROSS THE CWA
OVER THE WEEKEND WITH POTENTIAL FOR UNSETTLED WEATHER. ADDED CHC T
TO GRIDS THROUGH LATE SUNDAY IN DIURNAL FAVORED TIMES.
.ABR...NONE
ALBRECHT/MCNULTY
Hazardous weather outlook, Jun 11, 9:15 AM CST, 9 hours 27 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 AM CDT WED JUN 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND
TRAVERSE COUNTIES IN MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL PROGRESS ACROSS THE REGION FROM WEST TO EAST THIS
AFTERNOON THROUGH TONIGHT. AS THIS FRONT MOVES THROUGH THE
REGION...SHOWERS AND THUNDERSTORM DEVELOPMENT IS LIKELY. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND INTO
THIS EVENING ACROSS PARTS OF CENTRAL AND NORTHEAST SOUTH DAKOTA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.
ALBRECHT
Tornado, Potter
- When
- June 11, 6:42 PM CST to 6:43 PM CST
- Where
- Potter County, 13 mi SW of Gettysburg
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.883, -100.133
A tornado touched down briefly southwest of Gettysburg causing no damage.
Tornado, Sully
- When
- June 11, 6:58 PM CST to 7:00 PM CST
- Where
- Sully County, 10 mi SE of Onida
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.600, -99.917
A tornado touched down in far southern Sully county and moved into northern Hughes county. No damage occurred.
Tornado, Hughes
- When
- June 11, 7:00 PM CST to 7:02 PM CST
- Where
- Hughes County, 2 mi N of Blunt
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.550, -99.983
A tornado moved into Hughes county from Sully county before dissipating. No damage occurred.
Tornado, Lyman
- When
- June 11, 7:09 PM CST to 7:12 PM CST
- Where
- Lyman County, 4 mi N of Kennebec
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- STORM CHASER
- Coordinates
- 43.950, -99.867
A tornado touched down briefly north of Kennebec causing no damage.
Tornado, Lyman
- When
- June 11, 8:13 PM CST to 8:16 PM CST
- Where
- Lyman County, 7 mi E of Reliance
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.883, -99.467
A tornado touched down east of Reliance causing no damage.
Tornado, Lyman
- When
- June 11, 8:30 PM CST to 8:31 PM CST
- Where
- Lyman County, 5 mi N of Kennebec
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- STORM CHASER
- Coordinates
- 43.967, -99.867
A tornado touched down briefly north of Kennebec causing no damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, June 11, 20031 death · $5,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Oklahoma, June 11, 2003$110,000 · 2.85 in hail · 87 events
- Flash Flood and Hail in West Virginia, June 11, 2003$3.0 million · 0.88 in hail · 2 events
- Hail and Damaging Winds in Texas, June 11, 2003$630,000 · 1 in hail · 22 events
- Flash Flooding and Hail in Mississippi, June 11 to 12, 2003$256,000 · 55 kt wind · 35 events
- Flash Flood and Hail in Mississippi, June 11, 2003$222,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Georgia, June 11, 2003$619,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, June 11 to 12, 2003$106,000 · 70 kt wind · 19 events
- Damaging Wind in Alabama, June 11, 2003$250,000 · 65 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, June 11, 2003$33,000 · F0 · 39 events
- Tornadoes and Hail in Nebraska, June 11, 2003$83,000 · F0 · 18 events
- Damaging Wind in Arkansas, June 11, 2003$150,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366316, 5366319, 5366317, 5366314, 5366315, 5366318.